Some metabolic disorders, including abnormal calcium metabolism, can develop and worsen parkinsonism. However, whether hyperparathyroidism can cause parkinsonism remains controversial.
An 83-year-old woman with a history of right thalamic hemorrhage and drug-induced parkinsonism, was admitted due to worsening of parkinsonian symptoms including mask-like face, bradykinesia, freezing of gait, and rigidity. She had been diagnosed with autoimmune hepatitis and was being treated with prednisolone. Examinations revealed hypercalcemia (14.3 mg/dL) with an increased level of intact parathyroid hormone (iPTH) (361 pg/mL). Her symptoms were resistant to some additional anti-parkinsonian drugs; however, cinacalcet hydrochloride, a calcimimetic for the treatment of secondary hyperparathyroidism, normalized levels of serum calcium and iPTH, and remarkably improved her symptoms.
In the present case, we speculate that hypercalcemia probably due to secondary hyperparathyroidism that had developed during steroid therapy deteriorated the parkinsonism.